Alabama, 2001

Damaging Winds in Alabama, July 5, 2001

July 5, 2001 · NWS BMX · 27 events in 27 counties and zones

A line of severe thunderstorms entered northern Alabama just after noon CDT and moved through mainly the eastern two thirds of north and central Alabama. The storms exited southeast Alabama just after 6 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of severe thunderstorms entered northern Alabama just after noon CDT and moved through mainly the eastern two thirds of north and central Alabama. The storms exited southeast Alabama just after 6 pm CDT. Severe Thunderstorm Warnings were issued for 27 separate counties with a total of 31 Severe Thunderstorm Warnings issued during the event. During each of the 31 Severe Thunderstorm Warnings, damaging wind gusts occurred. Numerous trees and power lines were blown down across north and central Alabama. Several locations received more concentrated damage than others, but generally the damage occurred in a sporadic manner where varying storm intensity concentrated higher wind gusts. No injuries were reported during this event with respect to the wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 9:23 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 5, 9:23 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1023 AM CDT THU JUL 05 2001

WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST
PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE
IS VERY UNSTABLE.  ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS
ARE QUITE HIGH.  STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE
FOR SEVERE WEATHER.  SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE
IN SOME OF THE ZONES.

.BHM...NONE.

77

In the hours before

Special weather statement, Jul 5, 6:45 AM CST, 4 hours 35 minutes before
ALZ001>038-040>050-051730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT THU JUL 05 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE
ACROSS PORTIONS OF ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND
CLASHES WITH AN UNSTABLE ATMOSPHERE.

THUNDERSTORMS ARE CURRENTLY FIRING ALONG A COLD FRONT IN SOUTHERN
MISSOURI...NORTHERN ARKANSAS AND WESTERN KENTUCKY. THESE
THUNDERSTORMS WILL LIKELY SEND AN OUTFLOW BOUNDARY INTO NORTHWESTERN
ALABAMA AROUND NOON. THIS OUTFLOW WILL INTERACT WITH AN OLD RAIN
COOLED BOUNDARY FROM LAST NIGHT AND HELP TO FOCUS CONVECTION ACROSS
NORTHWESTERN ALABAMA. THESE STORMS WILL THEN CONTINUE SOUTHWARD
ACROSS THE STATE. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR
SEVERE STORMS WILL BE TO THE RIGHT OF A LINE FROM ATHENS TO TALLEDEGA
TO AUBURN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WIND AND LARGE HAIL.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Jul 5, 9:25 AM CST, 1 hour 55 minutes before
ALZ001>038-040>050-051930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT THU JUL 05 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP
ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM
THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE.

LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD
THROUGH CENTRAL TENNESSEE.  PORTIONS OF THIS BAND WILL LIKELY
ENTER THE TENNESSEE VALLEY BY MIDDAY.  IN ADVANCE OF THE MAIN
LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND
HUNTSVILLE BEFORE NOON.  MOST OF THE TENNESSEE VALLEY SHOULD
EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON.

COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH
CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA
DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE
TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS
AFTERNOON.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 4
BIRMINGHAM IS 3
MONTGOMERY IS 2

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 5, 11:20 AM CST to 12:00 PM CST
Where
Limestone County, Countywide
Measured
55 kt (63 mph)
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.017

Thunderstorm Wind, Madison

When
July 5, 11:25 AM CST to 11:40 AM CST
Where
Madison County, Countywide
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -86.533

Thunderstorm Wind, Jackson

When
July 5, 11:45 AM CST to 12:15 PM CST
Where
Jackson County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.717, -85.967

Thunderstorm Wind, Lauderdale

When
July 5, 11:45 AM CST to 12:30 PM CST
Where
Lauderdale County, Countywide
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.683

Thunderstorm Wind, Colbert

When
July 5, 12:15 PM CST to 12:35 PM CST
Where
Colbert County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -87.800

Thunderstorm Wind, Marshall

When
July 5, 12:15 PM CST to 12:35 PM CST
Where
Marshall County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -86.350

Thunderstorm Wind, Lawrence

When
July 5, 12:40 PM CST to 1:00 PM CST
Where
Lawrence County, Countywide
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.550, -87.317

Thunderstorm Wind, Morgan

When
July 5, 12:40 PM CST to 1:00 PM CST
Where
Morgan County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -86.850

Thunderstorm Wind, Winston

When
July 5, 1:25 PM CST to 1:45 PM CST
Where
Winston County, Countywide
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.133, -87.383

Thunderstorm Wind, Cullman

When
July 5, 1:30 PM CST to 1:50 PM CST
Where
Cullman County, Countywide
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -86.867

Thunderstorm Wind, Blount

When
July 5, 1:35 PM CST to 1:50 PM CST
Where
Blount County, Countywide
Measured
55 kt (63 mph)
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
34.000, -86.567

Thunderstorm Wind, Walker

When
July 5, 2:00 PM CST
Where
Walker County, Eldridge
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -87.617

Thunderstorm Wind, Jefferson

When
July 5, 2:15 PM CST to 2:35 PM CST
Where
Jefferson County, Countywide
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -87.883

Thunderstorm Wind, Calhoun

When
July 5, 2:30 PM CST to 2:45 PM CST
Where
Calhoun County, Countywide
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -85.817

Thunderstorm Wind, St. Clair

When
July 5, 2:30 PM CST
Where
St. Clair County, Springville
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -86.467

Thunderstorm Wind, Cleburne

When
July 5, 2:35 PM CST to 2:50 PM CST
Where
Cleburne County, Countywide
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.717, -85.567

Thunderstorm Wind, Shelby

When
July 5, 2:45 PM CST to 2:58 PM CST
Where
Shelby County, Countywide
Measured
55 kt (63 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.250, -86.683

Thunderstorm Wind, Talladega

When
July 5, 2:45 PM CST to 3:00 PM CST
Where
Talladega County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.383, -86.150

Thunderstorm Wind, Tuscaloosa

When
July 5, 2:50 PM CST to 3:10 PM CST
Where
Tuscaloosa County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -87.533

Thunderstorm Wind, Chilton

When
July 5, 2:55 PM CST to 3:10 PM CST
Where
Chilton County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -86.733

Thunderstorm Wind, Clay

When
July 5, 3:10 PM CST to 3:25 PM CST
Where
Clay County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -85.917

Thunderstorm Wind, Bibb

When
July 5, 3:15 PM CST to 3:30 PM CST
Where
Bibb County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.000, -87.100

Thunderstorm Wind, Coosa

When
July 5, 3:15 PM CST to 3:30 PM CST
Where
Coosa County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.917, -86.250

Thunderstorm Wind, Randolph

When
July 5, 3:30 PM CST
Where
Randolph County, Woodland
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -85.383

Thunderstorm Wind, Chambers

When
July 5, 3:45 PM CST to 3:55 PM CST
Where
Chambers County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.917, -85.300

Thunderstorm Wind, Tallapoosa

When
July 5, 3:45 PM CST to 4:10 PM CST
Where
Tallapoosa County, Countywide
Measured
55 kt (63 mph)
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.800, -85.850

Thunderstorm Wind, Lee

When
July 5, 4:25 PM CST to 4:50 PM CST
Where
Lee County, Countywide
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -85.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257148, 5257149, 5257143, 5257145, 5257140, 5257150, 5257146, 5257151, 5257159, 5257142, 5257135, 5257158, 5257144, 5257136, 5257154, 5257160, 5257153, 5257155, 5257157, 5257138, 5257139, 5257134, 5257141, 5257152, 5257137, 5257156, 5257147.